Alert archive / Florida / High Wind Warnings in 2023

High Wind Warning 1, NWS Miami, FL

November 16, 2023Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this high wind warning at Nov 16, 2023, 3:25 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 16, 2023, 3:25 AM EST (08:25 UTC)
Expired
Nov 16, 2023, 8:44 AM EST
In force
5 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 4:00 AM ESTNON-TSTM WND DMG1 Ssw Miami Beach, FLPictures received from Miami Beach Emergency Management of several large tree branches snapped, as well as a few uprooted trees, in the area of 18th Street from Lenox to Meridian Avenues. Time estimated based on measured wind gusts in the 60-65 mph range in th
Nov 16, 4:00 AM ESTNON-TSTM WND DMG2 Ssw Miami Beach, FLSeveral large tree branches were snapped in Miami Beach near Meridian Avenue in the Flamingo Park area. Time estimated based on measured wind gusts of 60-65 mph in the general area.
Nov 16, 6:00 AM ESTNON-TSTM WND DMG3 Ene Coral Gables, FLDowned tree blocking road.
Nov 16, 6:30 AM ESTNON-TSTM WND DMG2 Sw Doral, FLMultiple downed tree branches.
Nov 16, 7:00 AM ESTNON-TSTM WND DMG2 Ne Oakland Park, FLSpotter reported at 7 AM that a Palm tree was split down the middle at near Commercial Blvd and US 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2023-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2023-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS72 KMFL 160825
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
325 AM EST Thu Nov 16 2023

FLZ168-172-173-161800-
/O.UPG.KMFL.WI.Y.0008.000000T0000Z-231116T2100Z/
/O.NEW.KMFL.HW.W.0001.231116T0825Z-231116T1800Z/
Coastal Palm Beach County-Coastal Broward County-
Coastal Miami Dade County-
Including the cities of West Palm Beach, Boca Raton, Jupiter, 
Riviera Beach, Fort Lauderdale, Pompano Beach, Deerfield Beach, 
and Miami
325 AM EST Thu Nov 16 2023

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

* WHAT...East winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Coastal Palm Beach County, Coastal Broward County and 
  Coastal Miami Dade County.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

FLZ067-068-071>074-174-161800-
/O.CON.KMFL.WI.Y.0008.000000T0000Z-231116T2100Z/
Inland Palm Beach County-Metro Palm Beach County-
Inland Broward County-Metro Broward County-Inland Miami-
Dade County-Metropolitan Miami Dade-Far South Miami-Dade County-
Including the cities of Lion Country Safari Park, Wellington, 
Caloosa, Royal Palm Beach, The Acreage, Belle Glade, 
Boynton Beach, Delray Beach, Lake Worth, Palm Beach Gardens, 
Florida Gardens, Greenacres City, Sandalfoot Cove, 
Miccosukee Indian Reservation, Hollywood, Pembroke Pines, 
Coral Springs, Sawgrass Mills Mal, Sunrise, Davie, Miramar, 
Kendale Lakes, Homestead, Hialeah, Kendall, Carol City, 
Mahogany Hammock, and Royal Palm Ranger
325 AM EST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Inland Palm Beach County, Metro Palm Beach County, 
  Inland Broward County, Metro Broward County, Inland Miami-Dade 
  County, Metropolitan Miami Dade and Far South Miami-Dade 
  County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
214 
WWUS72 KMFL 161344
NPWMFL

URGENT - WEATHER MESSAGE
National Weather Service Miami FL
844 AM EST Thu Nov 16 2023

FLZ168-172-173-170000-
/O.CAN.KMFL.HW.W.0001.000000T0000Z-231116T1800Z/
/O.EXB.KMFL.WI.Y.0008.000000T0000Z-231117T0000Z/
Coastal Palm Beach County-Coastal Broward County-
Coastal Miami Dade County-
Including the cities of West Palm Beach, Boca Raton, Jupiter, 
Riviera Beach, Fort Lauderdale, Pompano Beach, Deerfield Beach, 
and Miami
844 AM EST Thu Nov 16 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Coastal Palm Beach County, Coastal Broward County and 
  Coastal Miami Dade County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

FLZ067-071-073-174-161445-
/O.CAN.KMFL.WI.Y.0008.000000T0000Z-231116T2100Z/
Inland Palm Beach County-Inland Broward County-Inland Miami-
Dade County-Far South Miami-Dade County-
Including the cities of Lion Country Safari Park, Wellington, 
Caloosa, Royal Palm Beach, The Acreage, Belle Glade, 
Miccosukee Indian Reservation, Kendale Lakes, Homestead, 
Mahogany Hammock, and Royal Palm Ranger
844 AM EST Thu Nov 16 2023

...WIND ADVISORY IS CANCELLED...

Winds have weakened below criteria, but will gusts to 30 mph will
be possible throughout the day.

$$

FLZ068-072-074-170000-
/O.EXT.KMFL.WI.Y.0008.000000T0000Z-231117T0000Z/
Metro Palm Beach County-Metro Broward County-
Metropolitan Miami Dade-
Including the cities of Boynton Beach, Delray Beach, Lake Worth, 
Palm Beach Gardens, Florida Gardens, Greenacres City, 
Sandalfoot Cove, Hollywood, Pembroke Pines, Coral Springs, 
Sawgrass Mills Mal, Sunrise, Davie, Miramar, Hialeah, Kendall, 
and Carol City
844 AM EST Thu Nov 16 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Inland Palm Beach County, Metro Palm Beach County, 
  Inland Broward County, Metro Broward County, Inland Miami-Dade 
  County, Metropolitan Miami Dade and Far South Miami-Dade 
  County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this high wind warning went out at Nov 16, 2:04 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 16, 2:04 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Miami FL
204 AM EST Thu Nov 16 2023

...New SHORT TERM, LONG TERM, MARINE, BEACHES...

.SHORT TERM...
(Today through Friday)
Issued at 202 AM EST Thu Nov 16 2023

...Moderate to Heavy Rain to Continue This Morning...

Surface low pressure is slowly forming early this morning across the
middle to upper Keys along a frontal boundary. Moderate to locally
heavy rain extends north of the low through the entire east coast
metro with a fairly sharp cutoff to the precip, giving Hendry,
Glades, and most of Collier dry conditions. Greatest concern still
resides over portions of Miami-Dade and Broward where heavy rainfall
around last evenings high tide cycle resulted in some significant
flooding, especially in downtown Miami and over towards Miami Beach.
While rainfall rates have slackened over the past couple hours and
the high tide cycle is over, water will be slow to subside this
morning, and additional rainfall amounts of 2-4 inches with locally
higher amounts through this morning will not help. The low is
expected to drift north along or just east of the Atlantic coast
today. Placement and speed of the low today will ultimately
determine how much more rain falls across the metro. Based on the
uncertainty in the short term guidance, opted to extend the Flood
Watch until 18Z this afternoon and will let the day shift evaluate
if a further extension is needed. Winds around the low will remain
gusty today, especially along the coast. The Wind Advisory was
extended until 21Z this afternoon and the intensity of the winds
were bumped up to 50 mph along the coastal zones. Temperatures will
remain cooler today thanks to the rainfall and cloud cover. Highs
will only reach the upper 70s to lower 80s.

The position of the low overnight into early Friday will determine
how much additional rainfall occurs across the local area. Still
have chance PoPs in around the lake region and over into Palm Beach
assuming that the low is somewhere off the Treasure coast as most
guidance suggests. There's higher confidence for drier conditions
overnight across Miami-Dade and Broward. Low temps tonight will
range from the middle 60s to lower 70s.

On Friday the low lifts to the NE and should be off the SE US coast
by the afternoon and evening. Drier air filters into the area behind
the low and a fairly pleasant day is expected with partly sunny
skies and slightly warmer temps. Afternoon high temps will be in the
lower 80s across most of South FL.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 202 AM EST Thu Nov 16 2023

Conditions will remain mostly dry through the long term forecast
period as a considerably drier air mass works its way across the
region. Low pressure over the western Atlantic that led to the heavy
rainfall earlier this week will continue to push northeastward away
from the area. A weak and dry cold front passage is expected
Saturday into Sunday which will act to reinforce the dry air mass
across the region. Behind this front, northwesterly-northerly winds
and cooler air set up over the area, resulting in dry and pleasant
conditions for the weekend into the new work-week as well. The front
will not be too noticeable in terms of high temperatures but will
help to nudge the nightly lows down a touch for the weekend.

High temperatures will be in the low to mid 80s through the period
with lows in the mid 60s to lower 70s. Slightly cooler lows can be
expected Saturday into Sunday behind the cold front with low 60s
expected for interior areas and mid 60s for coastal areas of South
Florida.

&&

.AVIATION...
(06Z TAFS)
Issued at 1222 AM EST Thu Nov 16 2023

Poor flying conditions will persist across the east coast metro
through the morning and into the afternoon hours today. Lower
visbys and MVFR ceilings will accompany periods of heavy rain. NE
winds will continue to gust 20-30 kts through early afternoon. A
lot of uncertainty late this afternoon into this evening with the
wind forecast, as it will be determined on where the low ends up
being off the coast.

&&

.MARINE...
Issued at 202 AM EST Thu Nov 16 2023

Hazardous marine conditions continue today across the local waters.
Gale conditions will persist in the Atlantic waters and Biscayne Bay
through early this evening, with wind gusts up to 45 kts possible.
Seas in the Atlantic will be 7 to 12 feet. Small craft advisory
conditions will continue for Lake Okeechobee and the Gulf waters
through mid morning with cautionary conditions this afternoon into
this evening.

&&

.BEACHES...
Issued at 202 AM EST Thu Nov 16 2023

Dangerous surf conditions are expected through today for the
Atlantic beaches with 6-10 ft waves expected in the surf zone. A
high risk of rip currents remains in effect through Friday morning
for all Atlantic beaches as gusty onshore flow continues.

Minor coastal flooding is expected during periods of high tide
through at least the end of the week due to the current new moon
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  70  83  69 /  70  20  10  10
West Kendall     82  67  84  66 /  70  10  10  10
Opa-Locka        80  70  84  68 /  70  20  10  10
Homestead        82  70  84  67 /  60  10  10  10
Fort Lauderdale  79  70  82  69 /  80  20  10  10
N Ft Lauderdale  79  70  82  68 /  70  20  10  10
Pembroke Pines   80  70  83  67 /  70  20  10  10
West Palm Beach  79  70  82  66 /  80  30  10  10
Boca Raton       79  70  83  68 /  80  30  10  10
Naples           82  70  82  68 /  40  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 4 PM EST this afternoon for FLZ067-068-
     071>074-168-172>174.

     Flood Watch until 1 PM EST this afternoon for FLZ068-072>074-168-
     172>174.

     High Rip Current Risk through Friday morning for FLZ168-172-173.

     High Surf Advisory until 7 PM EST this evening for FLZ168-172-
     173.

AM...Small Craft Advisory until 10 AM EST this morning for AMZ610.

     Gale Warning until 7 AM EST this morning for AMZ630.

     Gale Warning until 7 PM EST this evening for AMZ650-651-670-671.

GM...Small Craft Advisory until 10 AM EST this morning for GMZ656-657-
     676.

&&

SHORT TERM...CMF
LONG TERM....Rizzuto
AVIATION...CMF
Hazardous weather outlook, Nov 16, 3:17 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
317 AM EST Thu Nov 16 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
170830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
317 AM EST Thu Nov 16 2023

...Flood Watch Through This Morning...
...Wind Advisory SE Florida...
...Hazardous Marine and Surf Conditions Atlantic Waters...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Excessive Rainfall: Periods of moderate to locally heavy rainfall are
possible today across the east coast metro, which may lead to
additional flooding concerns in urban and poor drainage locations.

Rip Currents/Beach: There is a high risk of rip currents for all
Atlantic Coast Beaches. Dangerous surf conditions will be
present with 6-10 ft waves possible in the surf zone.

Marine: Hazardous winds and seas are expected to continue today with
a Gale Warning in effect for the Atlantic waters through early this
evening, and Biscayne Bay this morning.

Wind: Breezy easterly winds will continue through this afternoon,
with gusts of 40-50 mph possible over the east coast metro.

Coastal Flooding: Minor coastal flooding is expected during periods
of high tide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An elevated risk of rip currents will continue through this weekend
along Atlantic beaches.

Minor coastal flooding may be possible along vulnerable east
coast locations during high tide cycles through the end of the week
and possibly into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind and flooding to
the National Weather Service forecast office in Miami.

In the hours before

Local storm report, Nov 15, 9:27 PM EST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
927 PM EST Wed Nov 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     Flash Flood      Miami Beach             25.81N 80.14W
11/15/2023                   Miami-Dade         FL   Broadcast Media

            6-12 inches of water flowing across Alton
            Road.

&&

Fisher
Local storm report, Nov 15, 9:34 PM EST, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
934 PM EST Wed Nov 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Flash Flood      1 SSE Miami             25.76N 80.19W
11/15/2023                   Miami-Dade         FL   Broadcast Media

            Significant road flooding is occurring along
            Brickell Ave. Several cars have stalled out
            in flooded waters.

&&

Fisher
Local storm report, Nov 15, 10:25 PM EST, 5 hours before
Preliminary Local Storm Report
National Weather Service Miami FL
1025 PM EST Wed Nov 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     Flash Flood      1 NNE Miami             25.78N 80.19W
11/15/2023                   Miami-Dade         FL   Public

            Flash Flooding reported at 11th and
            Biscayne. 6-12 inches of water flowing
            across the roadway.

&&

Fisher

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 7:29 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Nov 15, 7:48 PM ESTFlash Flood WarningMFLMiami-Dade117 min
Nov 15, 9:05 PM ESTAreal Flood AdvisoryMFLMiami-Dade9 hr
Nov 15, 9:15 PM ESTFlash Flood Warning Considerable damage threatMFLMiami-Dade7 hr
Nov 15, 9:20 PM ESTFlash Flood WarningMFLBroward7 hr
Nov 16, 3:52 AM ESTStorm WarningMFL5 hr
Nov 16, 4:02 AM ESTAreal Flood AdvisoryMFLBroward118 min
Nov 16, 4:04 AM ESTAreal Flood AdvisoryMFLMiami-Dade116 min
Nov 16, 4:37 AM ESTSpecial Marine WarningMFL68 min
Nov 16, 8:41 AM ESTGale WarningMFL10 hr
Nov 16, 8:55 AM ESTCoastal Flood AdvisoryMFLBroward, Miami-Dade, Palm Beach28 hr
Nov 16, 12:00 PM ESTSmall Craft AdvisoryMFL31 hr

Nearby

High Wind Warnings in Florida, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.